New Mexico, 2007

Flash Flood and Hail in New Mexico, July 24, 2007

July 24, 2007 · NWS ABQ · 3 events in 3 counties and zones

Thunderstorms moved west across much of western and central New Mexico producing heavy rain and hail. Flash flooding occurred in Capitan and lightning caused damage in Santa Fe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Thunderstorms moved west across much of western and central New Mexico producing heavy rain and hail. Flash flooding occurred in Capitan and lightning caused damage in Santa Fe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 24, 2:08 AM MST, 11 hours 7 minutes earlier.

Area forecast discussion, Jul 24, 2:08 AM MST, 11 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
308 AM MDT TUE JUL 24 2007

.DISCUSSION...SHORT WAVE ENERGY IN NE NM AND INCREASINGLY DIFFLUENT
FLOW ALOFT AS OF THIS WRITING AND STILL SOME SHOWERS AND STORMS
HANGING ON DESPITE THE TIME OF DAY. SHOULD SEE SOMEWHAT OF AN
UPTURN IN CONVECTION ACROSS A GOOD PORTION OF THE STATE TODAY WITH
THE FAR NORTHEAST CORNER AND THE SOUTHWEST QUARTER OR SO NOT AS
LIKELY TO SEE AN INCREASE IN ACTIVITY DUE TO THEIR LOCATION
RELATIVE TO THE UPPER LEVEL DISTURBANCES. MOISTURE CERTAINLY
SUFFICIENT FOR LOCALIZED HEAVY RAIN AMOUNTS...BUT NOT QUITE AS
JUICY AS A COUPLE DAYS OR SO AGO. ALSO INDIVIDUAL CELLS SHOULD
MOVE FAST ENOUGH...GENERALLY FROM NE TO SW...THAT LONG LASTING
HEAVY RAINFALL IS NOT THAT LIKELY ASIDE FROM AN ISOLATED CASE OF
TRAINING. SO WILL STAY AWAY FROM A FLASH FLOOD WATCH ISSUANCE FOR
THIS FCST PACKAGE. EASTERN AND CENTRAL AREAS WILL SEE LESS
ACTIVITY WED COMPARED TO TODAY IN THE WAKE OF DEPARTING
DISTURBANCE. NAM AND GFS BOTH STILL IN FAIR AGREEMENT ABOUT
ANOTHER DISTURBANCE AND BACK DOOR BOUNDARY COMING INTO NE NM
BETWEEN THU AND THU NIGHT SO RAISED POPS A LITTLE FOR NE NM THU
AND MUCH OR E NM FOR THU NIGHT. STILL SHOULD HAVE SOME LEFTOVER
CONVECTION FOR END OF WEEK AND WEEKEND...BUT THAT IS GETTING TOO
FAR AHEAD TO REALLY TIME SUBTLE...PARTLY OR TOTALLY CONVECTION
INDUCED...DISTURBANCES.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  93  64  93  63 /  30  40  20  30
GALLUP..........................  86  58  85  57 /  30  40  30  30
GRANTS..........................  85  57  86  56 /  30  40  20  30
GLENWOOD........................  87  62  89  62 /  40  30  30  30
CHAMA...........................  79  49  83  49 /  40  20  20  30
LOS ALAMOS......................  82  54  87  56 /  30  20  10  20
RED RIVER.......................  73  46  76  44 /  30  20  20  20
TAOS............................  83  52  89  53 /  30  20  20  20
SANTA FE........................  83  56  87  58 /  30  20  10  20
SANTA FE AIRPORT................  85  59  89  59 /  30  20  10  20
ESPANOLA........................  88  59  91  59 /  30  20  10  20
ALBUQUERQUE HEIGHTS.............  89  67  92  69 /  30  30  10  20
ALBUQUERQUE VALLEY..............  90  66  93  67 /  30  30  10  20
ALBUQUERQUE FOOTHILLS...........  87  63  90  64 /  30  20  10  20
ALBUQUERQUE WEST MESA...........  90  64  92  67 /  30  30  10  20
SOCORRO.........................  88  65  91  64 /  30  30  20  20
SANDIA PARK/CEDAR CREST.........  80  56  80  57 /  30  20  10  20
MORIARTY/ESTANCIA...............  85  59  85  58 /  30  20  10  20
CARRIZOZO.......................  86  61  92  64 /  30  30  10  20
RUIDOSO.........................  78  54  82  58 /  30  20  10  10
RATON...........................  85  54  88  55 /  10  10   5  10
LAS VEGAS.......................  81  54  85  55 /  20  20  10  20
ROY.............................  83  60  86  61 /  10  10   5   5
CLAYTON.........................  87  62  91  63 /   5   5   5   5
SANTA ROSA......................  88  62  91  62 /  20  20   5   5
TUCUMCARI.......................  91  64  95  66 /  20  10   5   5
FORT SUMNER.....................  87  65  90  66 /  20  20   5   5
CLOVIS..........................  87  63  92  64 /  20  10   5   5
PORTALES........................  87  64  90  65 /  30  10   5   5
ROSWELL.........................  90  66  93  67 /  30  20  10   5

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43
Hazardous weather outlook, Jul 24, 5:00 AM MST, 8 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE JUL 24 2007

NMZ001>021-026-251200-
NORTHWEST PLATEAU-NORTHWEST MOUNTAINS INCLUDING JEMEZ-
UPPER RIO GRANDE VALLEY-SANGRE DE CRISTO MOUNTAINS-
NORTHEAST HIGHLANDS-HARDING COUNTY-FAR NORTHEAST PLAINS-
WEST CENTRAL MOUNTAINS-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
SANDIA/MANZANO MOUNTAINS-CENTRAL HIGH PLAINS/ESTANCIA VALLEY-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-LOWER RIO GRANDE VALLEY-
LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-DE BACA COUNTY-
CHAVES COUNTY PLAINS-ROOSEVELT COUNTY-CURRY COUNTY-
GUADALUPE MOUNTAINS OF CHAVES COUNTY-
600 AM MDT TUE JUL 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
HOWEVER...ISOLATED THUNDERSTORMS FROM NORTH CENTRAL AND NORTHWEST
NEW MEXICO SOUTHWARD THROUGH CENTRAL AND SOUTHEAST NEW MEXICO COULD
PRODUCE HALF TO THREE QUARTER INCH DIAMETER HAIL AND WIND GUSTS OF
40 TO 50 MPH THIS AFTERNOON INTO EARLY EVENING. LOCALIZED INSTANCES
OF VERY HEAVY RAINFALL MAY CAUSE A FEW ARROYOS AND SMALL STREAMS TO
RUN HIGH WITH FAST FLOWING AND TURBULENT SURGES OF WATER.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
HOWEVER...WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST
FORECASTS...WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

CONTACT LOCAL LAW ENFORCEMENT OR THE NATIONAL WEATHER SERVICE TO
REPORT ANY AREAS OF FLOODING OR SEVERE WEATHER.

43

The radar

The Holloman AFB radar (KHDX), 73 km away, was scanning. The volume nearest the first event began at 20:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 hail, 1 lightning. Local standard time, as filed.

Flash Flood, Lincoln

When
July 24, 1:15 PM MST to 1:45 PM MST
Where
Lincoln County, Capitan to 2 mi E of Capitan
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
33.550, -105.580

Rainfall of 3.8 inches was measured in Capitan in one hour. The heavy rain caused flood waters up to 3 feet deep to flow through some streets in Capitan. Two secondary roads off Highway 380 east of town were washed out as a crest of water raged downstream topping roads near Salado Creek with up to 6 feet of water.

Hail, Bernalillo

When
July 24, 1:30 PM MST
Where
Bernalillo County, 4.83 mi NE of Albuquerque
Measured
0.75 in hail
Reported by
Mesonet
Coordinates
35.120, -106.500

Lightning, Santa Fe

When
July 24, 5:55 PM MST
Where
Santa Fe County, Santa Fe
Property damage
$2,000
Reported by
Newspaper
Coordinates
35.680, -105.950

Lightning struck a tree in the yard of a Santa Fe residence. The shock wave from the strike shattered two windows in the house.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2007Every state in 2007This day in weather historyWarnings in New Mexico, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35792, 35812, 39896.